Wyoming, 2011High Wind in Wyoming, September 19, 2011
September 19, 2011 · NWS RIW · 1 event in 1 county or zone
A strong cold front moved south across northeast Wyoming bringing widespread high wind to northern Johnson County. Power outages were reported in the town of Buffalo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved south across northeast Wyoming bringing widespread high wind to northern Johnson County. Power outages were reported in the town of Buffalo. Wind gusts topped out between 60 and 66 mph in the immediate few hours following frontal passage at several reporting sites along Interstate 90. This included locations from the Sheridan County line south through Buffalo and points east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 19, 1:55 PM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Sep 19, 1:55 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT MON SEP 19 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY
A STRONG CANADIAN COLD FRONT IS EXPECTED TO IMPACT THE AREA
THIS EVENING. AHEAD OF THIS FRONT...DRY...MILD AND WINDY
CONDITIONS ARE EXPECTED ACROSS MUCH OF THE FORECAST AREA. THE COLD
FRONT WILL BEGIN TO REACH INTO JOHNSON COUNTY AND THE BIG HORN
BASIN DURING EARLY EVENING HOURS. THIS FRONT WILL CAUSE WIND TO
SHIFT TO THE NORTH AS IT PROGRESSES THROUGH THE STATE. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH THIS FRONT
WILL BE EXPECTED THROUGH THE OVERNIGHT HOURS AND ARE MAINLY
EXPECTED TO IMPACT NORTHERN AND EASTERN WYOMING. THE FRONT WILL
MOVE THROUGH THE FORECAST AREA BY THE LATE EVENING HOURS. MUCH
COOLER TEMPERATURES EXPECTED ACROSS THE AREA ON TUESDAY.
AS THE HIGH PRESSURE RIDGE TO THE WEST BUILDS AND SHIFTS EAST
WEDNESDAY AND THURSDAY...DRY CONDITIONS WITH WARMER TEMPERATURES
ARE EXPECTED. THE MODELS CONTINUE TO STRUGGLE WITH PRECIPITATION
WITH THE COLD FRONT. EVEN THE HRRR AT ONE HOUR FAILS TO COME CLOSE
TO MATCHING THE BAROCLINIC PRECIPITATION SHIELD OVER MONTANA.
PRECIPITATION ACROSS NORTHERN AND EASTERN WYOMING MAY BECOME MORE
WIDESPREAD THAN CURRENTLY FORECAST. THIS MAY ALSO IMPACT FORECAST
TEMPERATURES TONIGHT AND TUESDAY.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
MID AND UPPER LEVEL RIDGE STILL FORECAST OVER WYOMING AND THE
ROCKIES DURING THE EXTENDED PERIOD. RIDGE AXIS WONT MOVE MUCH AND
EVEN LOOKS TO HOLD ON THROUGH MONDAY OF NEXT WEEK. RESULT WILL BE
DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES. IN FACT...MOST OF THE
LOWER ELEVATIONS SHOULD WARM INTO THE LOWER AND MIDDLE 80S WITH
THIS PATTERN. THIS IS ALSO THE TIME OF YEAR WEST CENTRAL WYOMING
WILL EXPERIENCE LARGE DIURNAL TEMPERATURE SWINGS.
&&
.AVIATION...
A STRONG COLD FRONT WILL MOVE FROM MONTANA INTO WYOMING TONIGHT.
THIS COLD FRONT WILL BRING GUSTY WINDS AND COLDER TEMPERATURES...
ESPECIALLY FOR TUESDAY AND TUESDAY EVENING. SCATTERED TO BROKEN LOW
CLOUDS WILL BE ASSOCIATED WITH THIS FRONTAL PASSAGE OVER NORTHERN
AND EASTERN WYOMING...POSSIBLY AS FAR SOUTH AS KCPR. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THE NEXT FEW DAYS. SURFACE WINDS WILL HAVE
THE BIGGER IMPACT BY TUESDAY BEHIND THE FRONT. THE PRESSURE GRADIENT
WILL ALLOW FOR NORTHWESTERLY WINDS GUSTING TO 30-40 MPH IN PLACES.
CLEARING EAST OF THE CONTINENTAL DIVIDE BY TUESDAY AFTERNOON...THEN
DRY WEATHER FOR THE REST OF THE WEEK.
&&
.FIRE WEATHER...
A STRONG CANADIAN COLD FRONT IS EXPECTED TO IMPACT THE AREA
BEGINNING THIS EVENING. AHEAD OF THIS FRONT...DRY...MILD AND WINDY
CONDITIONS ARE EXPECTED ACROSS MUCH OF THE FORECAST AREA. THE
COLD FRONT WILL BEGIN TO REACH INTO JOHNSON COUNTY AND THE BIG
HORN BASIN DURING EARLY EVENING HOURS TODAY. THIS FRONT WILL
CAUSE WIND TO SHIFT TO THE NORTH AS IT PROGRESSES THROUGH THE
STATE. SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS
FRONT WILL BE EXPECTED THROUGH THE OVERNIGHT HOURS AND ARE MAINLY
EXPECTED TO IMPACT NORTHERN WYOMING. THE FRONT WILL MOVE THROUGH
THE FORECAST AREA BY THE LATE EVENING HOURS. MUCH COOLER
TEMPERATURES EXPECTED ACROSS THE AREA ON TUESDAY...WITH ELEVATED
DAYTIME HUMIDITY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...C.BAKER
LONG TERM...KPL
AVIATION...KPL
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Sep 19, 5:49 PM MST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
649 PM MDT MON SEP 19 2011
WYZ001>020-022>030-201100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
649 PM MDT MON SEP 19 2011
...HIGH WIND WARNING IN EFFECT FOR NORTHERN JOHNSON COUNTY THROUGH
3AM TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
DRY...WARM AND BREEZY CONDITIONS ARE EXPECTED TODAY ACROSS MUCH
OF THE AREA. THIS COMBINATION WILL ELEVATE FIRE WEATHER BEHAVIOR
THIS AFTERNOON. A STRONG CANADIAN COLD FRONT WILL MOVE THROUGH THE
AREA LATE THIS AFTERNOON AND EVENING...SPREADING SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN WYOMING...AND CAUSING A SHARP WIND
SHIFT...AND WINDY CONDITIONS...ESPECIALLY ACROSS JOHNSON COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTHERN WYOMING DUE TO THE FRONTAL PASSAGE. SIGNIFICANTLY COOLER
TEMPERATURES ANTICIPATED ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER. THANK
YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Sep 19, 4:39 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
539 PM MDT MON SEP 19 2011
WYZ002>004-008-200115-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS WEST-CODY FOOTHILLS-
NORTH BIG HORN BASIN-
539 PM MDT MON SEP 19 2011
...COLD FRONT WILL BRING STRONG GUSTY WINDS EARLY THIS
EVENING...
A COLD FRONT WILL PUSH SOUTH ACROSS THE MONTANA/WYOMING BORDER
AROUND 6 PM...PUSHING THROUGH POWELL...COWLEY...AND LOVELL SHORTLY
AFTERWARDS...AND THEN SOUTH ACROSS THE REST OF NORTHERN BIG HORN
BASIN THROUGH 730 PM. EXPECT NORTH TO NORTHWEST WIND AT 25 TO 35 MPH
WITH GUSTS NEAR 50 MPH TO DEVELOP BEHIND THE FRONT ALONG WITH
ISOLATED TO SCATTERED SHOWERS. THE WINDS WILL GRADUALLY DIMINISH
AFTER MIDNIGHT.
WYZ009-010-200115-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
539 PM MDT MON SEP 19 2011
...COLD FRONT WILL BRING STRONG GUSTY WINDS EARLY THIS
EVENING...
A COLD FRONT WILL PUSH SOUTH ACROSS THE MONTANA/WYOMING BORDER
AROUND 6 PM...AND ACROSS INTERSTATE 90 IN NORTHEAST JOHNSON
COUNTY BETWEEN 730 PM AND 8 PM. EXPECT NORTH TO NORTHWEST WIND AT 25
TO 35 MPH WITH GUSTS NEAR 55 MPH TO DEVELOP BEHIND THE FRONT ALONG
WITH ISOLATED TO SCATTERED SHOWERS. THE WINDS WILL GRADUALLY
DIMINISH AFTER 3 AM TUESDAY MORNING.
AEM
High Wind, Northeast Johnson County
- When
- September 19, 5:51 PM MST to 10:30 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Mississippi, September 19, 2011$150,000 · 1 event
- High Wind in North Dakota, September 19 to 20, 201154 kt wind · 31 events
- Damaging Winds in Texas, September 19, 2011$21,000 · 52 kt wind · 4 events
- High Wind in South Dakota, September 19 to 20, 201156 kt wind · 12 events
- High Wind in Montana, September 19, 201156 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19, 20113 events
- Flash Flooding in Tennessee, September 19, 2011$10,000 · 3 events
- Damaging Winds in Montana, September 19, 201155 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 19, 20111 event
- Heavy Rain in Florida, September 19, 20111 event
- Waterspout in Gulf of Mexico, September 19, 20111 event
- Tornado in Mississippi, September 19, 2011EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336182.